Kansas, 2021

Tornado and Flash Flooding in Kansas, July 15 to 17, 2021

July 15 to 17, 2021 · NWS ICT · 28 events in 8 counties and zones

Showers and thunderstorms dropped copious amounts of rain across the county warning area prompting several flood warnings and one flash flood warning in Montgomery county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
$300
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Showers and thunderstorms dropped copious amounts of rain across the county warning area prompting several flood warnings and one flash flood warning in Montgomery county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 15, 2:17 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 15, 2:17 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
317 AM CDT Thu Jul 15 2021

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT Thu Jul 15 2021

BOTTOM LINE UP FRONT:   Much high chances for convection over the
short term with very heavy rain likely.  Main focus to he rain
appears to be South Central and Southeast Kansas. Localized flooding
is a possibility. Severe weather can't be ruled out.

The short term will be very active in comparison to the past several
days.  Current satellite imagery shows the approaching front making
its slow push into the CWA.  Moisture transport ahead of the front
still looks strong and will continue through the short term.  As
such, POPs will remain high for Thursday but the main question will
be the residence time and/or the number of rounds of convection.
Current radar and satellite imagery are showing a line of
convection stretched across the Northern Central and Western Kansas.
The short term CAMS are handling this fairly well and bring this
convection through the CWA during the morning hours today.  The CAMS
differ on the handling of the convection during the afternoon and
evening today.  The ECMWF/GFS/Canadian families are not bullish on
much for the afternoon.  In contrast, the NAM and especially the NAM
members of the CAMS are very bullish on this convection.  Based on
current radar data, which shows a developing MCV in the Panhandle of
Oklahoma, it appears the NAM families have the right idea.  As such,
leaned toward the NAM solution at this time.  The NAM solution also
opens up the possibility for a sustained heavy rainfall over parts
of the CWA.  Current track of the developing MCV would place it over
South Central and into Southeast Kansas during the afternoon.  The
presence of the MCV over the region during the afternoon, a time
where heating will be at maximum and a generally uncapped
atmosphere, indicates some convection could go upscale to severe
levels. Unfortunately, the shear and general lapse rates are rather
paltry. As such, the severe threat looks to limited to an isolated
chance. The main severe threat looks to 60 mph winds and heavy rain.
The presence of the MCV collocated with the very heavy PWs raises
the likelyhood of flooding issues. Area flooding looks to be the
primary threat with some river flooding possible as well.
Temperatures are likely to be kept in check for today as well and
could be a few degrees cooler than current forecast.

Friday and Saturday will remain active but are not likely to be as
active.  The main front will push through the region Thursday night
and will help dry the atmosphere out for a period of time.  PW
values are expected to drop below 1.2 inches for Friday.
Additionally, forcing, instability and shear are all very limited.
This lends to a fairly dry day for Friday.  Friday night and into
Saturday, the front is expected to drift back into the CWA and will
be accompanied by some weak moisture advection as well.  By
Saturday afternoon, lapse rates will improve into the 6-8 Degrees/km
and PW values will recover into the 1.5-2 inch range.  CAPE values
are better but still fairly weak hovering in the 1000-1500 J/Kg
range. This makes it difficult to see what will kick off convection.
At this time, it appears it will have to be the weak forcing of the
front.  Once convection starts, it should be able to sustain itself
as the mid and upper levels will likely support it.  Some strong
thunderstorms are possible during the afternoon Saturday. Saturday
night could be come much more active as the models are indicating a
wave will move through the region along the front. This is likely to
intensify the shower and thunderstorm activity.  Some of this
activity could contain an isolated severe thunderstorm.  The main
threat again looks to be 60 mph winds and very heavy rain.  The GFS
is the most bullish on this activity.  The ECMWF also has this
activity but is not as intense.   This set up does indicate that
flooding will likely be an issue Saturday afternoon and into the
overnight hours.

Metzger

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT Thu Jul 15 2021

The extended range will have an active start with the residual
convection from Saturday night.  This activity does look to diminish
fairly quick by Sunday evening.  The ECMWF and GFS families both
indicate the front will push through the CWA and to the south. This
will allow another Canadian high pressure to build to the northeast
of the region.  This will allow some mid level CAA to develop over
the CWA and will knock temperatures back down below normal for much
of next week.  This is expected to last for a few days and mid to
late next week, WAA advection is expected to return and allow
temperatures to return to normal.  Precipitating chances will drop
off with Sunday and Monday having the best chances.  Any convection
that occurs on Sunday/Monday is not expected to be as intense as the
today's activity.  By Tuesday, POPs will drop off and bring the wide
spread convection to a halt for the remainder of the extended range.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1143 PM CDT Wed Jul 14 2021

A broken line of showers and thunderstorms will continue to move
slowly eastward across the region for tonight into Thursday.
Cigs are expected to be in the mid-levels before scattering out
from west to east later in the day. The thunderstorms could
increase in coverage during the afternoon hours with more daytime
heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  69  88  71 /  80  50  10  30
Hutchinson      83  66  88  68 /  80  40  10  20
Newton          83  66  87  68 /  80  50  10  30
ElDorado        85  67  85  69 /  90  70  20  30
Winfield-KWLD   86  69  87  70 /  80  60  20  30
Russell         83  64  88  67 /  60  10  10  20
Great Bend      81  64  86  67 /  70  20  10  20
Salina          83  66  90  67 /  90  40  10  20
McPherson       83  65  87  67 /  90  40  10  20
Coffeyville     88  71  87  70 /  60  90  50  40
Chanute         86  69  85  70 /  80  90  40  30
Iola            86  69  84  70 /  80  90  40  30
Parsons-KPPF    87  70  87  70 /  70  90  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 AM CDT this morning through late tonight for
KSZ049-051>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...CDJ
Hazardous weather outlook, Jul 15, 2:58 AM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
358 AM CDT Thu Jul 15 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
358 AM CDT Thu Jul 15 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected to develop through
the day and into the evening hours. Some of these storms could
contain very heavy rain possibly producing localized flooding. The
flooding risk will be along and east of a line from Mcpherson, to
Hutchinson to Harper. A flood watch has been issued, see the latest
bulletin for details. Additionally, an isolated severe thunderstorm
can't be ruled out with the primary threat being 60 mph winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will continue to be possible Friday afternoon and
evening through Tuesday. There will be the potential for these
storms to contain very heavy rain Saturday through Monday.
Localized flooding can't be ruled out. Some storms Saturday night
and into Sunday may have an isolated severe storm. The main threat
from these storms will be 60 mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Tulsa radar (KINX), 138 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

19 heavy rain, 6 flood, 2 flash flood, 1 tornado. Local standard time, as filed.

Heavy Rain, Wilson

When
July 15, 4:30 AM CST to July 16, 4:30 AM CST
Where
Wilson County, 1.49 mi SSE of Neodesha
Reported by
Mesonet
Coordinates
37.410, -95.670

This was a 24 hour rain total of 4.2 inches.

Heavy Rain, Neosho

When
July 15, 5:00 AM CST to July 16, 5:00 AM CST
Where
Neosho County, Erie
Reported by
CoCoRaHS
Coordinates
37.570, -95.250

This was a 24 hour rain total of 4.82 inches.

Heavy Rain, Wilson

When
July 15, 5:09 AM CST to July 16, 5:09 AM CST
Where
Wilson County, Neodesha
Reported by
Mesonet
Coordinates
37.430, -95.680

This was a 24 hour rain total of 4.9 inches.

Heavy Rain, Woodson

When
July 15, 5:09 AM CST to July 16, 5:09 AM CST
Where
Woodson County, 1.38 mi S of Yates Center
Reported by
Mesonet
Coordinates
37.860, -95.730

This was a 24 hour rain total of 4.9 inches.

Heavy Rain, Wilson

When
July 15, 5:36 AM CST to July 16, 5:36 AM CST
Where
Wilson County, 7.15 mi E of Benedict
Reported by
CoCoRaHS
Coordinates
37.620, -95.600

This was a 24 hour rain total of 5.05 inches.

Heavy Rain, Wilson

When
July 15, 5:50 AM CST to July 16, 5:50 AM CST
Where
Wilson County, Fredonia
Reported by
CoCoRaHS
Coordinates
37.530, -95.820

This was a 24 hour rain total of 6.53 inches.

Heavy Rain, Woodson

When
July 15, 6:00 AM CST to July 16, 6:00 AM CST
Where
Woodson County, 0.55 mi E of Toronto
Reported by
CoCoRaHS
Coordinates
37.800, -95.940

This was a 24 hour rain total of 4.82 inches.

Heavy Rain, Neosho

When
July 15, 6:00 AM CST to July 16, 6:00 AM CST
Where
Neosho County, Erie
Reported by
COOP Observer
Coordinates
37.570, -95.250

This was a 24 hour rain total of 4.62 inches.

Heavy Rain, Wilson

When
July 15, 6:00 AM CST to July 16, 6:00 AM CST
Where
Wilson County, 0.88 mi SW of Neodesha
Reported by
COOP Observer
Coordinates
37.420, -95.690

This was a 24 hour rain total of 7.68 inches.

Heavy Rain, Labette

When
July 15, 6:30 AM CST to July 16, 6:30 AM CST
Where
Labette County, 1.49 mi SSE of Parsons
Reported by
CoCoRaHS
Coordinates
37.330, -95.260

This was a 24 hour rain total of 6.53 inches.

Heavy Rain, Greenwood

When
July 15, 7:00 AM CST to July 16, 7:00 AM CST
Where
Greenwood County, 8.41 mi ENE of Madison
Reported by
Broadcast Media
Coordinates
38.160, -95.980

This was a 24 hour rain total of 3.8 inches.

Heavy Rain, Greenwood

When
July 15, 7:00 AM CST to July 16, 7:00 AM CST
Where
Greenwood County, 4.29 mi NNE of Hilltop
Reported by
Public
Coordinates
38.110, -96.030

This was a 24 hour rain total of 4.2 inches.

Heavy Rain, Neosho

When
July 15, 7:00 AM CST to July 16, 7:00 AM CST
Where
Neosho County, 1.38 mi N of Galesburg
Reported by
COOP Observer
Coordinates
37.490, -95.350

This was a 24 hour rain total of 5.21 inches.

Heavy Rain, Neosho

When
July 15, 8:00 AM CST to July 16, 8:00 AM CST
Where
Neosho County, 4.97 mi E of Chanute
Reported by
COOP Observer
Coordinates
37.670, -95.380

This was a 24 hour rain total of 5.21 inches.

Heavy Rain, Woodson

When
July 15, 8:10 AM CST to July 16, 8:10 AM CST
Where
Woodson County, Toronto
Reported by
Mesonet
Coordinates
37.800, -95.950

This was a 24 hour rain total of 5.52 inches.

Heavy Rain, Neosho

When
July 15, 9:00 AM CST to July 16, 9:00 AM CST
Where
Neosho County, 0.55 mi E of Chanute
Reported by
Emergency Manager
Coordinates
37.680, -95.460

This was a 24 hour rain total of 7.52 inches.

Heavy Rain, Neosho

When
July 15, 9:21 AM CST to July 16, 9:21 AM CST
Where
Neosho County, 7.66 mi E of Chanute
Reported by
Emergency Manager
Coordinates
37.680, -95.330

This was a 24 hour rain total of 5.0 inches.

Heavy Rain, Wilson

When
July 15, 5:00 PM CST to July 16, 11:00 PM CST
Where
Wilson County, 5.86 mi ESE of Altoona
Reported by
Public
Coordinates
37.490, -95.570

Rainfall report of 5.1 inches since 6 pm. Report submitted via Twitter.

Heavy Rain, Wilson

When
July 15, 5:00 PM CST to July 16, 7:00 AM CST
Where
Wilson County, 5.86 mi ESE of Altoona
Reported by
Public
Coordinates
37.490, -95.570

Rainfall since 6pm 7/15 of 10.53 inches.

Flood, Woodson

When
July 16, 3:00 AM CST to July 17, 12:30 PM CST
Where
Woodson County, 5.15 mi NNE of Batesville to 3.18 mi S of Batesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.902, -95.856

Numerous roads across the county were reported as flooded.

Flood, Wilson

When
July 16, 3:30 AM CST to 12:40 PM CST
Where
Wilson County, 3.83 mi SSE of Fredonia to 2.97 mi E of Lafontaine
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.480, -95.790

Heavy rains prompted flood warnings and problems on area roads, especially in the southwestern sections.

Flood, Labette

When
July 16, 4:00 AM CST to July 17, 12:30 PM CST
Where
Labette County, 1.87 mi WNW of Parsons to 2.44 mi SW of Parsons
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.360, -95.302

Very heavy rains forced several water rescues from folks driving into low water crossings.

Flood, Neosho

When
July 16, 4:00 AM CST to July 17, 12:30 PM CST
Where
Neosho County, 3.24 mi S of Earlton to 3.22 mi N of Thayer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.534, -95.480

A water rescue was reported by the Emergency Manager.

Flood, Kingman

When
July 17, 8:03 AM CST to 1:00 PM CST
Where
Kingman County, 5.86 mi ESE of Penalosa to 5.68 mi W of Cleveland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.675, -98.229

Some minor road flooding was reported around the county.

Flood, Montgomery

When
July 17, 9:14 AM CST to 12:40 PM CST
Where
Montgomery County, 1.68 mi NW of Independence to 2.92 mi SSW of Independence
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.246, -95.743

Up to 3 inches of rain feel near Whiskey Creek which produced some flooding. A few roads were also closed.

Flash Flood, Montgomery

When
July 17, 11:34 AM CST to 12:40 PM CST
Where
Montgomery County, 0.7 mi WNW of Independence to 1.08 mi SSW of Independence
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.234, -95.732

Several roads in and around Independence, especially those near Whiskey creek had water over them and were closed during the flooding.

Flash Flood, Montgomery

When
July 17, 11:39 AM CST to 12:40 PM CST
Where
Montgomery County, 5.9 mi NNE of Elk City to 6.67 mi E of Elk City
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.363, -95.896

Multiple roads in the northwest part of the county were closed due to unsafe driving conditions and water over the road.

Tornado, Sumner

When
July 17, 6:27 PM CST to 6:28 PM CST
Where
Sumner County, 4.84 mi S of Wellington to 4.83 mi S of Wellington
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
37.200, -97.400

Landspout. A very brief touchdown of a landspout over open country. No damage occurred.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970257, 970253, 970255, 970256, 970261, 970258, 970259, 970262, 970263, 970264, 970267, 970268, 970272, 970269, 970270, 970274, 970273, 970252, 970266, 970233, 970235, 970246, 970248, 970249, 970251, 970227, 970229, 970275.